Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 32, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2012, 1:37 PM CDT for Bureau County, Illinois. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2012, 1:37 PM CDT (18:37 UTC)
- Expired
- May 6, 2012, 2:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Bureau County, IL
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:05 PM CDT | FUNNEL CLOUD | 7 W Princeton, IL | FUNNEL CLOUD IS HALFWAY DOWN TO THE GROUND. NO DEBRIS IS VISIBLE. |
| May 6, 2:07 PM CDT | HAIL 1 | 4 W Princeton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:29 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2361 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
198 WUUS53 KDVN 061837 SVRDVN ILC011-061915- /O.NEW.KDVN.SV.W.0032.120506T1837Z-120506T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 137 PM CDT SUN MAY 6 2012 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS... * UNTIL 215 PM CDT. * AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH...AND PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR WALNUT...OR 12 MILES NORTHWEST OF PRINCETON... AND MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYANET AND LA MOILLE. THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 47 AND 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. && LAT...LON 4130 8952 4148 8977 4159 8962 4158 8921 TIME...MOT...LOC 1837Z 312DEG 14KT 4151 8960 WIND...HAIL 60MPH 1.50IN $$
1 follow-up statement
582 WWUS53 KDVN 061847 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 147 PM CDT SUN MAY 6 2012 ILC011-061915- /O.CON.KDVN.SV.W.0032.000000T0000Z-120506T1915Z/ BUREAU IL- 147 PM CDT SUN MAY 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR NORTHERN BUREAU COUNTY... AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH...AND PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR MANLIUS...OR 10 MILES NORTHWEST OF PRINCETON... MOVING SOUTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OHIO... KASBEER...WYANET...VAN ORIN...LA MOILLE AND DOVER. THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 48 AND 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. && LAT...LON 4146 8972 4159 8959 4158 8921 4130 8952 TIME...MOT...LOC 1847Z 312DEG 14KT 4148 8960 WIND...HAIL 60MPH 1.50IN $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:05 PM CDT, 32 minutes earlier.
Area forecast discussion, May 6, 1:05 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN MAY 6 2012
.AVIATION...
CHALLENGING TAF CYCLE WITH VARIABLE CIGS/VSBYS AND CONVECTIVE
TRENDS. OUTFLOW BOUNDARY HAS PUSHED THROUGH MUCH OF AREA
WITH WINDS SHIFTING TO N THEN EVENTUALLY E/SE WITHIN A FEW HRS
OF PASSAGE. AREAS OF MVFR CIGS/VSBYS WITH POCKETS OF IFR IN
WAKE OF OUTFLOW. POTENTIAL FOR CONVECTION THIS AFTN S/E OF THE
OUTFLOW BOUNDARY MAINLY S/E OF TERMINALS. OTHER AREA OF STORM
INITIATION LIKELY AHEAD OF COLD FRONT PASSING THROUGH NORTHERN
AND WESTERN IA ATTIM. QUESTION OF COVERAGE AND EVOLUTION DUE
TO RIDGING ALOFT AND LACK OF COHERENT FORCING ASIDE FROM FRONTAL
CONVERGENCE. HAVE THEREFORE GONE ONLY WITH VCTS MENTION ATTIM
LATER THIS AFTN AND EVE... AND WILL UPDATE AS CONVECTION EVOLVES.
POST FRONTAL LATER TNGT WILL SEE NLY WINDS AROUND 10 KTS WITH CIGS
LIKELY LOWERING TO MVFR THROUGH MON AM WITH POTENTIAL FOR AREAS OF
IFR CONDITIONS IN BOTH CIGS AND VSBYS.
&&
.PREV DISCUSSION... /ISSUED 740 AM CDT SUN MAY 6 2012/
UPDATE...
LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN IA WITH WIND
DAMAGE REPORTED. IF THESE STORMS HOLD TOGETHER THEY WILL MOVE
ACROSS OUR SOUTHERN HALF CWA BEGINNING LATER THIS MORNING. A
SEVERE THUNDERSTORM WATCH CURRENTLY IS IN EFFECT JUST WEST OF THE
DVN CWA UNTIL 1 PM. AS LONG AS THE STORMS HOLD TOGETHER A WATCH
MAY BE ISSUED FOR A PORTION OF THE DVN CWA LATER THIS MORNING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, May 6, 4:36 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 AM CDT SUN MAY 6 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 436 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND TONIGHT FOR THE ENTIRE OUTLOOK AREA. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH TORRENTIAL RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING AHEAD OF A WARM FRONT ADVANCING NORTHWARD. THEN NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON CONTINUING TONIGHT AS A COLD FRONT ARRIVES FROM THE WEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND INTO TONIGHT. HAASE/STOFLET
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:07 AM CDT | Flash Flood Watch | DVN | Bureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more | 16 hr |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 63 min |
| May 6, 2:04 PM CDT | Tornado Warning | DVN | Bureau | 26 min |
| May 6, 2:31 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 44 min |
| May 6, 3:14 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.